The International Headache Society has identified five complications that can ensue resulting from migraine headaches. These five complications are migraine seizures, migrainous infarction, persisent aura without infarction, status migrainosus and chronic migraine. Apart from the usual pain involved, these complications come with their own distress and worries as well.
This is an epileptic seizure experienced after when the person has experienced a migraine with aura. People experiencing auras usually see them in different forms. These forms can be a temporary blind spot, bright flashes or zigzagging lines.
The International Headache Society states a migrainous infarction can happen along with a migraine with aura. The patient experiences a stroke from the part of the brain where also the aura symptoms emanate.
Persistent Aura without Infarction (PAWI)
A PAWI complication rarely occurs and sources are few about this condition. There are some treatments available to address PAWI
This type of complication actually mimics the symptoms you experience with your regular migraine symptoms. The only difference is that the symptoms of status migrainosus can last for three days unlike regular migraine symptoms that usually last for some hours. There are intermittent pauses of status migrainosus symptoms but they last at the most for only 4 hours.
Symptoms of chronic migraines are long-term thus its name. Chronic migraines are also called “transformed migraine.” The reason for this is that chronic migraines can change from being episodic in nature to regularly experienced headaches (daily) headaches. Chronic migraines symptoms are usually mild.
Other complications that can result from migraine can include:
Serotonin syndrome – This complication is brought about not as a result of the effects of the migraine itself but from its medications particularly from triptan medication. Triptans like zolmitriptan or Zomig or sumatriptan or Imitrex when combined with SSRIs (selective serotonin reuptake inhibitors) like Paxil, Prozac and Zoloft or serotonin-norepinephrine reuptake inhibitors or SNRIs like Effexor or Cymbalta can have deadly effects to the person taking them. The occurrence of serotonin syndrome is rare, fortunately.
Rebound headaches – This condition usually occurs when you keep on taking migraine medications (over-the-counter or prescription) for nine days or more each month or when you take them in high doses that are not indicated by your doctor. The medications do not provide relief of pain and discomfort as intended and in fact, are now the ones causing more headaches to occur. Using these same medications for your rebound headache will make these headaches continue.
Stomach problems – Some headache medications like Motrin or Advil (ibuprofen) can cause side effects like ulcers, stomach bleeding and pain particularly if they are used in large doses for a considerable amount of time.
Linda Lesperance is a licensed acupuncturist and the founder of The Lotus Center of Oriental Medicine in Boca Raton, FL